2018 FSA Posters
P002: CASE OF ANAPHYLACTIC REACTION PRESENTING AS ISOLATED HEMODYNAMIC COLLAPSE FOLLOWING REDOSING OF CISATRACURIUM
Joel Goodman, DO, Joe Lagrew, Julia Bauerfiend; University of Florida
Background: Anaphylactic reactions under general anesthesia are rare and prompt recognition of symptoms is critical in preventing mortality. Neuromuscular blockers are the most common class of medications responsible for intraoperative anaphylactic reactions; however, incidence varies significantly by drug.1-2 Presentation may vary from the classic constellation of anaphylaxis symptoms3 and misdiagnosis as anaphylactoid or adverse effect of medication may result in underreporting true incidence of anaphylactic reactions.1 Here we describe acute isolated cardiovascular collapse following intraoperative re-dosing of cisatracurium and considerations for diagnosis of intraoperative anaphylaxis.
Case: A 53-year-old male with a past medical history significant for dialysis dependent end stage renal disease, hypertension, type 2 diabetes, and history of mitral valve replacement presenting for radical nephrectomy after incidental tumor finding on CT. After standard induction with propofol, midazolam, fentanyl and cisatracurium the patient was positioned, and additional intravenous access was established with no change in the patient’s hemodynamic status. Forty-five minutes after induction but prior to incision, cisatracurium was re-dosed with sudden cardiovascular collapse approximately 2 minutes later. The patient was given increasing doses of intravenous fluids, phenylephrine, ephedrine, vasopressin and epinephrine, with some response after 200mcg of intravenous epinephrine. Transesophageal ECHO showed hyperdynamic left ventricular wall motion but no valvular pathology and adequate filling, and overall function appeared unchanged from previous reports. There was no noted urticaria or change in peak pressures, and pulmonary auscultation was unremarkable. There was no change in electrocardiography throughout this time. Anaphylactic reaction was suspected with stabilization of the patient’s hemodynamic status and the decision was made to proceed with surgery. There was no redosing of cisatracurium and surgery was completed without additional incident. The patient was extubated at the end of the case and the remainder of the ICU and hospital course was unremarkable and the patient was discharged on post operative day 5 with scheduled follow up for allergy skin testing.
Discussion: This case of isolated hemodynamic collapse immediately following cisatracurium was significantly different than most previously described anaphylactic reactions to cisatricurium,4-7 though isolated hemodynamic collapse as the only presenting symptom has been described as a reaction to cisatracurium and is suspected to account for up to 10% of presenting cases of anaphylaxis.3 Though mechanistically different, anaphylactoid reactions are similar in presentation to anaphylaxis and both require supportive treatment. Confirmatory testing should be pursued in cases of possible anaphylactic reaction.8 Lack of prior exposure9 and atypical presentation3 may contribute to increased diagnosis of anaphylactoid reaction, and failure to investigate the diagnosis may lead to underdiagnosis. Utilization rates of these medications may significantly affect the reported incidence of serious, rare adverse effects further undercalling its true incidence. Finally, histamine release (a noted response to atracurium), which tends to result in higher rate of pulmonary bronchoconstriction, may be mistakenly attributed to cisatracurium, complicating prompt diagnosis of anaphylaxis. Given a reported mortality up to 9% for perioperative anaphylaxis, awareness of variations in presentation and limitations of incidence reporting are critical in optimizing provider response intra-operatively.